Alert archive / New Mexico / Flash Flood Warnings in 2005

Flash Flood Warning 23, NWS Albuquerque, NM

August 16, 2005Lincoln County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 16, 2005, 3:17 PM MDT for Lincoln County, New Mexico. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2005, 3:17 PM MDT (21:17 UTC)
Expired
Aug 16, 2005, 4:45 PM MDT
In force
88 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Lincoln County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2005-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2005-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 162118
FFWABQ
NMC027-162245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
317 PM MDT TUE AUG 16 2005

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN LINCOLN COUNTY IN CENTRAL NEW MEXICO

* UNTIL 445 PM MDT

* AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER NORTH CENTRAL LINCOLN
  COUNTY...OR ABOUT 25 MILES EAST OF CORONA. THE STORM PRODUCING VERY
  HEAVY RAIN WAS NEARLY STATIONARY. OF PARTICULAR CONCERN WILL BE
  AREAS ALONG STATE ROAD 247 FROM 10 TO 15 MILES WEST OF RAMON.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHEASTERN LINCOLN COUNTY...

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3428 10513 3410 10531 3391 10516 3411 10488

$$

KJ
2 follow-up statements
000 
WGUS75 KABQ 162218
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
415 PM MDT TUE AUG 16 2005

NMC027-162245-
LINCOLN-
415 PM MDT TUE AUG 16 2005

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN LINCOLN
COUNTY UNTIL 445 PM MDT...

AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN ISOLATED THUNDERSTORM PRODUCING VERY HEAVY RAIN.  THIS 
STORM WAS LOCATED OVER NORTHEASTERN LINCOLN COUNTY...ABOUT 40 MILES 
SOUTHAST OF CORONA. THE THUNDERSTORM WITH EXCESSIVE RAIN WAS 
DRIFTING TOWARD THE SOUTHEAST.  ESTIMATES FROM WEATHER RADAR 
INDICATED BETWEEN 3 AND 5 INCHES LIKELY FELL IN A SMALL AREA 
CENTERED ABOUT 10 MILES WEST OF RAMON. ALTHOUGH THE HEAVY RAIN HAS 
ENDED OVER THAT LOCATION...RUNOFF WILL CONTINUE THROUGH AT LEAST 445 
PM. 

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHEASTERN LINCOLN COUNTY...

BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE DANGEROUS FLOWS
IN ARROYOS AND OVER LOW WATER CROSSINGS.

LAT...LON 3424 10511 3406 10529 3387 10514 3407 10489

$$
000 
WGUS75 KABQ 162245
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
445 PM MDT TUE AUG 16 2005

NMC027-162253-
LINCOLN-
445 PM MDT TUE AUG 16 2005

...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN LINCOLN
COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS
ENDING ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT FOR
FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN
ALLOWED TO EXPIRE.

LAT...LON 3424 10511 3406 10529 3387 10514 3407 10489

$$

KJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:08 PM MDT, 9 minutes earlier.

Area forecast discussion, Aug 16, 3:08 PM MDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
308 PM MDT TUE AUG 16 2005

.DISCUSSION...TSRA PRODUCTION SO FAR A LITTLE LESS THAN
EXPECTED...ESPECIALLY N AND W...SO DRY AIR ALOFT HAS TAKEN MORE
OF A TOLL ON THE MOISTURE LADEN UPWARD BOUND AIR PARCELS THAN
ANTICIPATED. SEEMS CURIOUS GIVEN THE LOWER...MIDDLE AND UPPER
LEVEL FEATURES THAT WERE ENTERING/APPROACHING NM. ASSOCIATED LIFT
AND GOOD AND RELATIVELY DEEP LOW LEVEL MOISTURE HAS OBVIOUSLY NOT
BEEN ENOUGH TO OVERCOME THE PRESUMED DRY AIR ENTRAINMENT OF THE
UPDRAFTS. THE ONE FEATURE THAT HAS TO SOME DEGREE LIVED UP TO
POTENTIAL IS THE EASTBOUND OUTFLOW NOW ENTERING MID RIO GRANDE
VALLEY. SOME ACTIVITY ON IT AND SO PARTS OF KABQ METRO AREA TO GET
SOME RAIN...BUT BEFORE THIS LATEST FORECAST PACKAGE ACTUALLY TAKES
EFFECT SO 1ST PERIOD POPS NOT REFLECTING THIS. FARTHER OUT IN
TIME...COMPUTER MODELS STILL ADVERTISING THE DRIER PERIOD MIDWEEK
THEN MOISTENING THEREAFTER. SO HAVE BEEFED UP OR EXTENDED FARTHER
TO N AND E THE POPS ASSOCIATED WITH THIS SURGE. ALSO IT APPEARS TO
BEGIN A LITTLE SOONER...THU TO THU NIGHT PERIOD RATHER THAN FRI.
GIVEN THAT MOISTURE SURGES LIKE THIS OFTEN ARE STRONGER THAN
EXPECTED EARLY ON POPS MAY HAVE TO BE TWEAKED FURTHER UP DURING
THE THU OR FRI PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  59  88  60  87 /  20  10  10  20
GALLUP..........................  52  84  54  80 /  20  10  10  20
GRANTS..........................  53  85  54  81 /  20  10  10  20
GLENWOOD........................  55  89  59  86 /  20  20  30  30
CHAMA...........................  45  78  46  75 /  30  10  10  20
LOS ALAMOS......................  51  82  53  81 /  20  10  10  10
RED RIVER.......................  39  74  38  73 /  30  10  10  20
TAOS............................  48  84  47  82 /  20  10  10  10
SANTA FE........................  51  83  53  82 /  20  10  10  10
SANTA FE AIRPORT................  55  87  56  84 /  20  10  10  10
ESPANOLA........................  53  89  56  88 /  20  10  10  10
ALBUQUERQUE HEIGHTS.............  64  89  66  86 /  20  10  10  10
ALBUQUERQUE VALLEY..............  60  91  66  87 /  20  10  10  10
ALBUQUERQUE FOOTHILLS...........  61  88  62  85 /  20  20  20  20
ALBUQUERQUE WEST MESA...........  63  90  64  87 /  20  10  10  10
SOCORRO.........................  62  90  63  89 /  30  10  10  10
SANDIA PARK/CEDAR CREST.........  54  81  54  78 /  20  20  20  20
MORIARTY/ESTANCIA...............  52  86  54  83 /  30  10  10  10
CARRIZOZO.......................  60  90  59  88 /  20  20  20  20
RUIDOSO.........................  52  81  53  82 /  20  30  30  30
RATON...........................  51  88  51  86 /  30   0   0   0
LAS VEGAS.......................  52  84  53  83 /  20  10  10  10
ROY.............................  56  89  58  86 /  30   0   0   0
CLAYTON.........................  61  92  62  91 /  30   0   0   0
SANTA ROSA......................  58  94  62  93 /  30   0   0   0
TUCUMCARI.......................  64  96  65  97 /  30   0   0   0
FORT SUMNER.....................  63  95  65  95 /  30   0   0   0
CLOVIS..........................  64  93  65  95 /  30   0   0   0
PORTALES........................  63  94  65  96 /  30  10  10  10
ROSWELL.........................  66  96  68  97 /  30  10  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

43
Hazardous weather outlook, Aug 16, 5:34 AM MDT, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
534 AM MDT TUE AUG 16 2005

NMZ001>021-026-171200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
534 AM MDT TUE AUG 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES
AND WARNINGS FOR PLANNING PURPOSES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

23

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:10 PM MDTFlash Flood WarningABQColfax, Mora95 min

Nearby

Flash Flood Warnings in New Mexico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.